Alert archive / New Mexico / Red Flag Warnings in 2016

Red Flag Warning 6, NWS El Paso, TX

March 11, 20167 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 11, 2016, 7:34 AM MST for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 12, 2016, 11:00 AM MST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 11, 2016, 7:34 AM MST (14:34 UTC)
In effect from
Mar 12, 2016, 11:00 AM MST
Expired
Mar 12, 2016, 8:00 PM MST
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 1:55 PM MSTHIGH SUST WINDS 412 Ssw Fort Stanton, NMKSRR AWOS.
Mar 12, 1:55 PM MSTNON-TSTM WND GST 592 Ssw Fort Stanton, NMKSRR AWOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WWUS84 KEPZ 111434
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
734 AM MST FRI MAR 11 2016

...DRY AND WINDY WEATHER WILL RESULT IN CRITICAL RED FLAG
CONDITIONS ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS ON
SATURDAY AFTERNOON...

.A FAST MOVING UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NEW
MEXICO ON SATURDAY. THIS SYSTEM WILL GENERATE STRONG WEST WINDS
ACROSS THE AREA WITH SPEEDS OF 25 TO 35 MPH WITH HIGH GUSTS AND
AREAS OF BLOWING EXPECTED IN THE AFTERNOON. EXPECTED MINIMUM
HUMIDITY VALUES IN THE AFTERNOON WILL BE BELOW 15 PERCENT FOR
LOWLAND AREAS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS. MOUNTAIN
AREAS WILL ALSO HAVE STRONG WINDS BUT HUMIDITY VALUES WILL BE
HIGHER. WINDS WILL PEAK BY MID AFTERNOON AND DIMINISH IN THE
EARLY EVENING HOURS OF SATURDAY NIGHT.

NMZ111-112-TXZ055-056-121500-
/O.UPG.KEPZ.FW.A.0005.160312T1800Z-160313T0300Z/
/O.NEW.KEPZ.FW.W.0006.160312T1800Z-160313T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
LNZ-TEXAS FIRE WEATHER ZONE 055
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056
 HUDSPETH COUNTY-
734 AM MST FRI MAR 11 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
055...056...111 AND 112...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING...WHICH IS
IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 111. FIRE WEATHER ZONE 112. 
  FIRE WEATHER ZONES 055 AND 056 FOR SATURDAY AFTERNOON AND 
  EARLY EVENING. 

* WIND...WEST WINDS OF 25 TO 35 MPH WITH STRONGER GUSTS OF UP 
  TO 50 MPH POSSIBLE ALONG EASTERN SLOPES OF AREA MOUNTAINS. 

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

LUNDEEN
1 follow-up statement
981 
WWUS84 KEPZ 121339
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
639 AM MST SAT MAR 12 2016

...DRY AND WINDY WEATHER WILL RESULT IN CRITICAL RED FLAG
CONDITIONS ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS ON
SATURDAY AFTERNOON...

.A FAST MOVING UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NEW
MEXICO ON SATURDAY. THIS SYSTEM WILL GENERATE STRONG WEST WINDS
ACROSS THE AREA WITH SPEEDS OF 25 TO 35 MPH WITH HIGH GUSTS AND
AREAS OF BLOWING EXPECTED IN THE AFTERNOON. EXPECTED MINIMUM
HUMIDITY VALUES IN THE AFTERNOON WILL BE BELOW 15 PERCENT FOR
LOWLAND AREAS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS. MOUNTAIN
AREAS WILL ALSO HAVE STRONG WINDS BUT HUMIDITY VALUES WILL BE
HIGHER. WINDS WILL PEAK BY MID AFTERNOON AND DIMINISH IN THE
EARLY EVENING HOURS OF SATURDAY NIGHT.

NMZ111-112-TXZ055-056-130300-
/O.CON.KEPZ.FW.W.0006.160312T1800Z-160313T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
LNZ-TEXAS FIRE WEATHER ZONE 055
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056
 HUDSPETH COUNTY-
639 AM MST SAT MAR 12 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 055...056...111 AND 112...

* AFFECTED AREA...FIRE WEATHER ZONE 111. FIRE WEATHER ZONE 112. 
  FIRE WEATHER ZONES 055 AND 056 FOR SATURDAY AFTERNOON AND 
  EARLY EVENING. 

* WIND...WEST WINDS OF 25 TO 35 MPH WITH STRONGER GUSTS OF UP 
  TO 50 MPH POSSIBLE ALONG EASTERN SLOPES OF AREA MOUNTAINS.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 11, 4:25 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 11, 4:25 AM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
425 AM MST FRI MAR 11 2016

.SYNOPSIS...
EXPECT SEASONABLY WARM CONDITIONS AGAIN TODAY WITH SOME INCREASING
HIGH CLOUDS IN THE AFTERNOON. AN UPPER LEVEL STORM SYSTEM WILL
BRING STRONG WESTERLY WINDS AND BLOWING DUST TO THE AREA ON
SATURDAY. WINDS WILL GUST 45 TO 55 MPH IN MANY AREAS SATURDAY
AFTERNOON...WITH GUSTS REACHING 60 MPH EAST OF AREA MOUNTAIN
RANGES AND UP IN THE SACRAMENTO MOUNTAINS. LIGHTER WINDS WILL
PREVAIL ON SUNDAY...BUT IT WILL BE BREEZY AGAIN ON MONDAY.
TEMPERATURES THROUGH THE WEEKEND AND WELL INTO THE NEXT WEEK WILL
RUN A FEW DEGREES ABOVE NORMAL...WITH 70S COMMON IN THE LOWLANDS.

&&

.DISCUSSION...
A LOPSIDED MID-LEVEL RIDGE CONTINUES TO BUILD INTO NORTHERN NEW
MEXICO...WHILE A FAST MOVING UPPER LOW IS APPROACHING THE
NORTHERN CALIFORNIA COAST THIS MORNING. A PLUME OF HIGH LEVEL
CLOUDS AHEAD OF THIS SYSTEM IS SPREADING ACROSS CALIFORNIA AND
ARIZONA...AND WE WILL SEE INCREASING HIGH CLOUDS MOVING INTO SW
NEW MEXICO THIS AFTERNOON.

THE UPPER LOW LOOKS LIKE IT WILL TAKE A MORE NORTHERLY PATH
COMPARED TO WHAT WE WERE THINKING 24 HOURS AGO. THIS WILL MEAN
THAT THE STRONGEST WINDS ALOFT WILL ALSO BE FURTHER NORTH. STILL
700 MB WINDS WILL RANGE FROM 40 TO 45 KNOTS...WITH A 75-80 KNOT
MID-LEVEL JET STREAK NOSING INTO THE SACRAMENTO MOUNTAINS SAT
AFTERNOON. WIND ADVISORY CONDITIONS LOOK LIKELY OVER MUCH OF THE
AREA...WITH HIGH WIND WARNING CRITERIA BEING MET ALONG EAST-
FACING SLOPES AND IN THE SACRAMENTO MOUNTAINS.

WITH THE MORE NORTHERLY TRACK...THE PRECIP THREAT FOR THE GILA
REGION AND SACRAMENTOS HAS DIMINISHED...AND POPS HAVE BEEN PULLED
BELOW 10 PERCENT.

ZONAL FLOW WILL BRING FAIR WEATHER FOR SUNDAY...WHILE A BROAD
TROUGH SETTLES ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS
MONDAY INTO TUESDAY. EXPECT BREEZY CONDITIONS ON MONDAY WITH WEAK
LEE TROUGHING...FOLLOWED BY LIGHTER WINDS FOR TUESDAY.

TEMPERATURES THROUGH THE NEXT SEVERAL DAYS WILL BE RUNNING ABOUT 3
TO 6 DEGREES ABOVE NORMAL...WITH LOW TO MID-70S EXPECTED IN THE
LOWLANDS. DESPITE A WEAK PACIFIC FRONT PASSING THROUGH ON SATURDAY
ALONG WITH THE UPPER LOW...THE DAY-TO-DAY MAX TEMPERATURE CHANGE
WILL BE NEARLY NIL.

&&

.AVIATION...VALID 11/12Z-12/12Z...
EXPECT LIGHT WINDS AND VFR CONDITIONS TODAY. HIGH CLOUDS WILL
INCREASE FROM WEST TO EAST IN THE AFTERNOON. STRONG WEST WINDS ARE
ON TAP FOR SATURDAY. WEST WINDS OF 25 TO 35 KNOTS WITH GUSTS 45 TO
50 KNOTS ARE EXPECTED MAINLY AFTER 18Z...WITH THE STRONGEST WINDS
DOWNWIND OF AREA MOUNTAIN RANGES.

&&

.FIRE WEATHER...
THE REGION WILL BE UNDER A SMALL RIDGE OF HIGH PRESSURE THROUGH
TODAY WITH GENERALLY DRY AND MILD CONDITIONS AND LIGHT WINDS. A
FAST MOVING UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NEW MEXICO
ON SATURDAY. THE SYSTEM WILL BRING STRONG WINDS TO THE AREA BY
SATURDAY AFTERNOON. MINIMUM RH VALUES WILL BE SLIGHTLY BELOW
CRITICAL THRESHOLDS IN THE LOWLANDS...ESPECIALLY FOR THE RIO
GRANDE VALLEY AND EASTWARD. THAT COMBINED WITH THE STRONG WINDS
WILL RESULT IN RED FLAG CONDITIONS FOR MUCH OF THE LOWLANDS FOR
SATURDAY AFTERNOON AND EARLY EVENING. WINDS WILL DIMINISH BELOW
CRITICAL THRESHOLDS ON SUNDAY...BUT WILL STILL BE BREEZY IN THE
AFTERNOON AS A RESULT OF A STEADY WESTERLY FLOW PATTERN. THE DRY
WESTERLY FLOW WILL MAINTAIN BREEZY TO WINDY CONDITIONS MONDAY.
WIND SPEEDS SHOULD REMAIN JUST BELOW CRITICAL VALUES...BUT THEY
WILL BE CLOSE. LIGHTER WINDS ARE EXPECTED LATER NEXT WEEK WITH DRY
CONDITIONS PERSISTING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  49  77  48 /   0   0   0   0
SIERRA BLANCA           71  42  75  40 /   0   0   0   0
LAS CRUCES              73  41  72  39 /   0   0   0   0
ALAMOGORDO              73  42  73  41 /   0   0   0   0
CLOUDCROFT              52  30  48  30 /   0   0  10   0
TRUTH OR CONSEQUENCES   73  43  71  42 /   0   0   0   0
SILVER CITY             69  38  60  36 /   0   0   0   0
DEMING                  74  41  70  34 /   0   0   0   0
LORDSBURG               76  36  66  32 /   0   0   0   0
WEST EL PASO METRO      74  51  77  50 /   0   0   0   0
DELL CITY               72  37  75  38 /   0   0   0   0
FORT HANCOCK            75  42  78  45 /   0   0   0   0
LOMA LINDA              70  45  71  43 /   0   0   0   0
FABENS                  73  41  77  43 /   0   0   0   0
SANTA TERESA            73  44  75  44 /   0   0   0   0
WHITE SANDS HQ          72  47  73  44 /   0   0   0   0
JORNADA RANGE           72  33  72  29 /   0   0   0   0
HATCH                   73  41  72  36 /   0   0   0   0
COLUMBUS                75  39  74  36 /   0   0   0   0
OROGRANDE               73  49  73  47 /   0   0   0   0
MAYHILL                 61  38  60  39 /   0   0  10   0
MESCALERO               62  33  59  32 /   0   0  10   0
TIMBERON                61  37  58  37 /   0   0   0   0
WINSTON                 68  27  62  29 /   0   0   0   0
HILLSBORO               72  38  67  36 /   0   0   0   0
SPACEPORT               71  41  71  40 /   0   0   0   0
LAKE ROBERTS            71  24  59  24 /   0   0  10   0
HURLEY                  69  35  61  33 /   0   0   0   0
CLIFF                   74  28  64  26 /   0   0  10   0
MULE CREEK              74  24  61  21 /   0   0  10   0
FAYWOOD                 71  39  64  34 /   0   0   0   0
ANIMAS                  78  38  70  34 /   0   0   0   0
HACHITA                 76  36  71  32 /   0   0   0   0
ANTELOPE WELLS          76  37  70  34 /   0   0   0   0
CLOVERDALE              75  37  67  36 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR NMZ111-112.

     HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR NMZ413>416.

TX...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR TXZ055-056.

     HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR TXZ419.

&&

25-HARDIMAN
Hazardous weather outlook, Mar 11, 6:10 AM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
610 AM MST FRI MAR 11 2016

NMZ401>417-TXZ418>424-121315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
610 AM MST FRI MAR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WESTERLY WINDS WILL DEVELOP ACROSS THE AREA SATURDAY
AFTERNOON. WIND GUSTS OF 45 TO 55 MPH WILL BE COMMON, WITH EAST
SLOPE LOCATIONS AND THE SACRAMENTO MOUNTAINS SEEING GUSTS TO
AROUND 60 MPH. BLOWING DUST IS LIKELY TO DEVELOP ACROSS THE
LOWLANDS, WITH VISIBILITY GENERALLY DROPPING TO AROUND 1 MILE AT
TIMES.

FOR THE REMAINDER OF THE WEEK...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:56 AM MSTHigh Wind WatchEPZOtero12 hr
Mar 11, 3:35 PM MSTHigh Wind WarningEPZOtero32 hr
Mar 11, 3:35 PM MSTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra27 hr

Nearby

Red Flag Warnings in New Mexico, 2016Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.